The all new
CBS News App for Android® for iPad® for iPhone®
Fully redesigned. Featuring CBSN, 24/7 live news. Get the App

Some common heartburn drugs may increase heart attack risk

Last Updated Jun 11, 2015 11:58 AM EDT

That stinging sensation in the chest may be more than just heartburn for those taking certain antacids.

A new study by researchers at Houston Methodist and Stanford University shows that a category of drugs commonly used to fight acid reflux, called proton pump inhibitors, may raise the risk of heart attack. Proton pump inhibitors include such well-known brands such as Prilosec, Nexium, Prevacid and others.

"Proton pump inhibitors increase the risk of heart attack in the general population by about 15 to 20 percent," Dr. John Cooke of Houston Methodist Research Institute told CBS News.

In the study, which examined anonymous, electronic medical records from 2.9 million patients, researchers found a clear association between proton pump inhibitors (PPIs) and heart attack. Analysis of patients using another type of antacid drugs called H2 blockers, such as Zantac, Tagament or Pepcid, did not show this increased risk.

"This does not prove cause and effect, that's a really important point for people to understand," Dr. Tara Narula, a cardiologist at Lenox Hill Hospital in New York, told "CBS This Morning." "This does not mean stop taking your medication at all." She noted that other factors besides the drugs may have contributed to patients' heart risks. "We don't know if patients who were on PPIs were sicker. Were they overweight? Did they smoke or drink alcohol, or have other conditions that put them at increased risk," Narula said.

PPIs are effective at lowering the acidity of the stomach, in turn preventing heartburn. They can be identified by chemical names on the label that end with "-prazole," such as omeprazole or lansoprazole. According to researchers, PPIs are some of the most widely prescribed drugs in the U.S., with $14 billion in annual sales.

Previous studies have shown that PPIs can damage the "Teflon-like" lining of blood vessels, which are designed to prevent buildup. A PLOS ONE Circulation report in 2013 suggested how PPIs might cause long-term cardiovascular disease and increase heart attack risk. Other known side effects of PPIs include vitamin B12 deficiency and susceptibility to hip, wrist or spinal fractures.

An estimated 20 percent of Americans suffer from acid reflux, or gastroesophageal reflux, both often referred to as heartburn, according to the National Institutes of Health. Symptoms can include tightness in the chest, a burning sensation in the throat, coughing, hoarseness and difficulty swallowing.

Peter Leehy, a patient who takes a PPI for his symptoms, described the slow creep of acid reflux: "It progressively got worse to the point where one day I felt a lot of discomfort in my chest and eventually went up into my neck."

"If you are taking these medications, I wouldn't panic," Dr. Arun Swaminath of Lenox Hill Hospital told CBS News. "But I would reassess whether you really need to be on it or if you can taper off or have it replace with a different type of drug."

Researchers noted that the study -- which was funded by The National Institutes of Health and the American Heart Association, in conjunction with Stanford University -- does not prove that the drugs cause heart attacks. However, they said the evidence so far is substantial enough to be concerned about the wide use of PPIs and the common practice of continuing prescriptions longer than necessary.

For some patients it may be possible to reduce acid reflux symptoms without medication, using strategies including weight loss and cutting down on alcohol, cigarettes, highly acidic foods and late-night snacks. Sleeping with the head elevated and wearing comfortable, non-restrictive clothing can also help.